Thunderstorm Wind, Decatur
- When
- August 18, 4:40 PM CST
- Where
- Decatur County, 5 mi N of Leon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -93.733
A strong cold front moved into northwest Iowa during the day. Ahead of the cold front, a weak trough of low pressure advanced east across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front moved into northwest Iowa during the day. Ahead of the cold front, a weak trough of low pressure advanced east across the state. Dew points ahead of the trough rose into the low 70s. At the same time, an out outflow boundary from convection during the morning extended from west central into southeast Iowa. This boundary established a strong thermal contrast with temperature in the 70s northeast of the boundary and the low 90s to the southwest. Thunderstorms fired in southern Iowa along the wind convergence line and became strong quite quickly. Most reports indicated heavy rain, small hail and winds of 40 to 50 MPH. The storms produced a 61 MPH wind gust in the Humeston area of Wayne County at a mesonet site. There were a few reports of trees downed from Decatur and Wapello County as well, but overall damage was very spotty.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT WED AUG 18 2004 .DISCUSSION... STG CDFNT ENTERING IA ATTM WL SWEEP ACRS STATET THIS EVE. RAIN COOLED COOL POOL OVR CNTRL IA WL DEMARK THE SVR POT ARAS. ONE AREA IS OVR THE FAR N AND NERN ZNS THAT HAD A CHC TO WRM UP. THE OTR OVR THE S ALNG SFC OUTFLOW BNDRY. RICH AIR TO THE S OF THE BNDRY WITH DPS IN THE LO 70S. BEST CHC WL BE THE SRN AREA. NSW FOR THU, BUT WL SEE A ROUND OF PCPN IN DEF ZN THU NGT INTO FRI MRNG. TROWL CLEARLY SHWS THE S HLF OF IA GETTING ON ON THIS. COOLER THAN NORM WX THRU FCST WITH WRMG TREND SETTING UP ERY NXT WK. CLDS WL BE A FACTOR AND FOR THAT REASON KEPT TEMPS A FEW DEG BLO NORM YET. ALSO KEPT PERIODIC PCPN CHCS IN AND XPCT MSTLY NOCTURNAL TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT WED AUG 18 2004 CORRECTED TEXT GROUPING FOR CENTRAL AND SOUTHERN IOWA IAZ004>007-015>017-191100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 357 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA... NORTH OF U.S. HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE SOUTH OUT OF MINNESOTA INTO NORTHERN IOWA THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS LARGE HAIL UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS AROUND 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE STORMS IS BETWEEN 2 AND 5 PM. THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL OCCUR LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY BETWEEN 2 AND 5 PM. IAZ070>075-081>086-092>097-191100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 357 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA... SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO SOUTHERN IOWA LATE THIS AFTERNOON. THERE IS A CHANCE OF SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL UP TO GOLFBALL SIZE...AND STRAIGHT LINE WINDS OVER 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE WEATHER IS BETWEEN 5 AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL BE EARLY NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY FROM 5 TO 10 PM TODAY. IAZ023>028-033>039-044>050-057>062-191100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- JASPER-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WRIGHT- 357 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MID IOWA...SOUTH OF U.S. HIGHWAY 20 AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO CENTRAL IOWA LATER THIS AFTERNOON. THERE IS A SMALL CHANCE OF ISOLATED SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS AROUND 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE WEATHER IS BETWEEN 4 AND 8 PM. THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL BE EARLY NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION FROM 4 TO 8 PM TODAY. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 455 PM CDT WED AUG 18 2004 IAZ083>086-092>097-190400- SEVERE THUNDERSTORM WATCH #760 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... APPANOOSE CLARKE DAVIS DECATUR LUCAS MONROE RINGGOLD TAYLOR WAPELLO WAYNE COGIL
The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414953, 5414952, 5414954.